MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL LP; HCG, KRD

PENUMBRA, INC. RUBY COIL LP; HCG, KRD
Model Number RBYLP0105
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01676.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery using ruby coil lps and a non-penumbra microcatheter.During the procedure, a ruby coil lp advanced slightly in the introducer sheath but would then stop advancing.Subsequently, the ruby coil lp was removed.The physician attempted to advance a second ruby coil lp through the introducer sheath, and the same issue occurred.Therefore, the ruby coil lp was also removed.The procedure was completed using new ruby coil lps.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned ruby coil lp revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink and fracture observed near the mid-joint.Further evaluation revealed additional pusher assembly bend and kinks, and the embolization coil was detached from the pusher assembly.The bends and kinks were likely incidental to the reported complaint.The detached embolization coil was likely a result of the pusher assembly fracture.Evaluation of the second returned ruby coil lp revealed that the device was returned without its introducer sheath; therefore, the reported inability to advance the coil within its introducer sheath could not be confirmed.Further evaluation revealed offset coil winds along the length of the embolization coil.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.Based on the reported complaint, the root cause of resistance could not be determined.During functional testing.The ruby col lp was re-sheathed with a demonstration introducer sheath without an issue.Subsequently, while attempting to advance the ruby coil lp within the introducer sheath, resistance was experienced due to the offset coil winds, and the coil could not be advanced out of the introducer sheath.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-01676.

Brand Name
RUBY COIL LP
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12235920
Report Number3005168196-2021-01675
Device Sequence Number11665586
Product Code HCG
UDI-Device Identifier00815948021730
UDI-Public00815948021730
Combination Product (Y/N)Y
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/24/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/17/2024
Device Model NumberRBYLP0105
Device Catalogue NumberRBYLP0105
Device Lot NumberF95061
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/09/2021
Supplement Date Received by Manufacturer08/04/2021
Initial Report FDA Received Date07/28/2021
Supplement Report FDA Received Date08/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005